New Mexico, 2002

Flood and Damaging Wind in New Mexico, August 8, 2002

August 8, 2002 · NWS EPZ · 2 events in 1 county or zone

A nearly stationary thunderstorm over downtown Las Cruces produced a 75 mph wet microburst which resulted in structural damage in a very localized area. A roof was lifted from a house and blown over a fence into a neighboring yard, while stop signs were literally flattened.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A nearly stationary thunderstorm over downtown Las Cruces produced a 75 mph wet microburst which resulted in structural damage in a very localized area. A roof was lifted from a house and blown over a fence into a neighboring yard, while stop signs were literally flattened. Urban flooding from 1.4 inches of rain in 30 minutes led to the closure of a major intersection as water pushed off a manhole cover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 8, 1:50 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 8, 1:50 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
250 PM MDT THU AUG 8 2002

SYNOPSIS...
HIGH PRESSURE ALOFT WILL PERSIST OVER THE AREA THROUGH THE WEEKEND.
WITH THE ATMOSPHERE REMAINING FAIRLY MOIST...ISOLATED THUNDERSTORMS
WILL CONTINUE INTO MONDAY. THE ATMOSPHERE DRIES OUT SOME INTO MID
WEEK WITH LITTLE OR NO CHANCE OF THUNDERSTORMS.

DISCUSSION...
WV IMAGERY SHOWING BACK EDGE OF MAIN MOISTURE PLUME FROM THE
BOOTHEEL TO THE FAR WEST OKLAHOMA PANHANDLE. STORMS WITHIN THIS PLUME
ARE VERY SLOW MOVING AND HAVE ALREADY EXHIBITED SOME PRETTY RESPECTFUL
RAINFALLS OF 1 TO 2 INCHES PER HOUR. WITH PWS NEAR 1.4 INCHES...WILL
COVER THE EASTERN TWO-THIRDS OF THE CWA WITH SPS FOR LOCAL FLOODING
POTENTIAL. OTHERWISE UPPER HIGH REMAINING IN PLACE THROUGH THE
WEEKEND. MODELS DO SLIGHTLY DRY ATMOSPHERE OUT...DOWN CLOSER TO 1
INCH BY SATURDAY AND SUNDAY.

TWO OTHER FEATURES TO WATCH WILL BE THE REMNANTS OF BERTHA...AND A
BACKDOOR COLD FRONT. BERTHA MOISTURE PROGGED TO STAY SOUTH OF AREA
BUT PART OF SUPPORTING UPPER TROUGH MAY ROTATE WESTWARD...TO NEAR
THE EASTERN CWA FRIDAY NIGHT. OTHER FEATURE IS FRONTAL BOUNDARY
DROPPING DOWN FROM HE NORTH AND EAST ON SATURDAY. HARD TO FIND IT
IN THE MODEL FIELDS BUT BOTH ETA/AVN LOOK TO BRING THE BOUNDARY
DOWN TO JUST NORTH OF THE CWA BEFORE WASHING IT OUT. AT ANY RATE
WILL HAVE TO WATCH THIS FEATURE AS POSSIBLE FOCUSING MECHANISM
SATURDAY.

DRYING TREND CONTINUES MONDAY AND TUESDAY...ALTHOUGH AVN MAY BE
DELAYING THE TREND. THOUGH LOWER PW EXIST ON MONDAY...RELATIVELY
HIGH RHS WILL CONTINUE. I WILL LEAVE SLIGHT CHANCE OF RAIN IN
MONDAY AND THEN REMOVE POPS AFTERWARD.

EL PASO               BB  69/ 94/ 70/ 93/ 70  21212
LAS CRUCES            BB  65/ 95/ 64/ 93/ 64  21212
ALAMOGORDO            BB  66/ 93/ 66/ 92/ 65  21212
CLOUDCROFT            BB  46/ 68/ 47/ 71/ 47  33222
TRUTH OR CONSEQUENCES BB  65/ 89/ 64/ 90/ 65  22212
SILVER CITY           BB  58/ 83/ 59/ 85/ 59  22212
DEMING                BB  63/ 93/ 64/ 92/ 64  21212
LORDSBURG             BB  62/ 94/ 63/ 93/ 63  21212
SIERRA BLANCA         BB  64/ 91/ 65/ 90/ 65  21212

.ELP...NONE

17 HEFNER

N

In the hours before

Special weather statement, Aug 8, 12:26 PM MST, 5 hours 4 minutes before
NMZ022>025-031-032-TXZ055-056-090130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
126 PM MDT THU AUG 8 2002

...SLOW MOVING THUNDERSTORMS WILL PRODUCING LOCALLY HEAVY RAINS
ACROSS PARTS OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS THROUGH EARLY
THIS EVENING...

VERY SLOW MOVING THUNDERSTORMS ARE PRODUCING LOCALLY HEAVY RAINS
THIS AFTERNOON ACROSS SOUTHERN NEW MEXICO. RADAR HAS ESTIMATED A FEW
AREAS OVER THE SOUTHERN SACRAMENTO MOUNTAINS TO HAVE ALREADY
RECEIVED FROM 1.0 TO 1.5 INCHES OF RAIN EARLY THIS AFTERNOON. OTHER
AREAS RECEIVING MODERATE RAINFALL CURRENTLY ARE EAST OF LAS CRUCES
NEAR SAN AUGUSTIN PASS AND WEST OF HILLSBORO ON STATE HIGHWAY 152.
THE POTENTIAL EXISTS FOR LOCAL HEAVY RAINS AND FLOODING ANYWHERE
ALONG AND EAST OF A LINE FROM DEMING NORTHWARD BLACK RANGE (JUST
EAST OF SILVER CITY). SMALL HAIL AND GUSTY WINDS TO 50 MPH ARE ALSO
POSSIBLE WITH THESE STORMS. THE ACTIVITY IS EXPECTED TO DIMINISH BY
EARLY EVENING.

PEOPLE ARE URGED TO USE CAUTION WHILE NEAR STREAMS AND ARROYOS...AND
ALSO WHILE DRIVING THROUGH LOW SPOTS ALONG ROADWAYS. ALSO STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA AS FURTHER ADVISORIES OR
WARNINGS MAY BE ISSUED.

DH
Special weather statement, Aug 8, 12:26 PM MST, 5 hours 4 minutes before
NMZ022>025-031-032-TXZ055-056-090130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
126 PM MDT THU AUG 8 2002

...SLOW MOVING THUNDERSTORMS WILL PRODUCING LOCALLY HEAVY RAINS
ACROSS PARTS OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS THROUGH EARLY
THIS EVENING...

VERY SLOW MOVING THUNDERSTORMS ARE PRODUCING LOCALLY HEAVY RAINS
THIS AFTERNOON ACROSS SOUTHERN NEW MEXICO. RADAR HAS ESTIMATED A FEW
AREAS OVER THE SOUTHERN SACRAMENTO MOUNTAINS TO HAVE ALREADY
RECEIVED FROM 1.0 TO 1.5 INCHES OF RAIN EARLY THIS AFTERNOON...WHERE
AN ARROYO AND SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT UNTIL
515 PM THIS AFTERNOON.

OTHER AREAS RECEIVING MODERATE RAINFALL CURRENTLY ARE EAST OF LAS
CRUCES NEAR SAN AUGUSTIN PASS AND WEST OF HILLSBORO ON STATE HIGHWAY
152. THE POTENTIAL EXISTS FOR LOCAL HEAVY RAINS AND FLOODING
ANYWHERE ALONG AND EAST OF A LINE FROM DEMING NORTHWARD BLACK RANGE
(JUST EAST OF SILVER CITY). SMALL HAIL AND GUSTY WINDS TO 50 MPH ARE
ALSO POSSIBLE WITH THESE STORMS. THE ACTIVITY IS EXPECTED TO
DIMINISH BY EARLY EVENING.

PEOPLE ARE URGED TO USE CAUTION WHILE NEAR STREAMS AND ARROYOS...AND
ALSO WHILE DRIVING THROUGH LOW SPOTS ALONG ROADWAYS. ALSO STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA AS FURTHER ADVISORIES OR
WARNINGS MAY BE ISSUED.

DH

The radar

The El Paso radar (KEPZ), 50 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
August 8, 5:30 PM MST
Where
Dona Ana County, Las Cruces
Measured
65 kt (75 mph)
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -106.783

Flood, Dona Ana

When
August 8, 5:30 PM MST to 6:30 PM MST
Where
Dona Ana County, Las Cruces
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317861, 5317862.